Kansas, 2012

Hail in Kansas, May 2, 2012

May 2, 2012 · NWS GID · 1 event in 1 county or zone

Although the vast majority of severe thunderstorms within the region on this Wednesday evening focused to the north in Nebraska, a lone, splitting supercell pounded a small part of northern Kansas with large hail up to tennis ball size, including southwest Phillips County. This storm initiated just southwest of the local six-county area in Trego County around 630 PM CDT, quickly became severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the vast majority of severe thunderstorms within the region on this Wednesday evening focused to the north in Nebraska, a lone, splitting supercell pounded a small part of northern Kansas with large hail up to tennis ball size, including southwest Phillips County. This storm initiated just southwest of the local six-county area in Trego County around 630 PM CDT, quickly became severe and started tracking north-northeast. Near the Trego-Graham County line, the storm underwent a split, with the weaker right-split storm tracking across southern Rooks County. Meanwhile, the dominant left-split storm continued producing large hail as it crossed from eastern Graham County into northwest Rooks and southwest Phillips Counties between 745 PM-845 PM CDT. Shortly thereafter, the storm abruptly weakened and had all but faded away by 945 PM CDT as it reached the Nebraska border. Regarding synoptic and mesoscale forcing, broad southwesterly flow aloft was not overly strong, with North Central Kansas positioned well south of the primary shortwave trough traversing the Northern Rockies and Northern Plains. As a result, the initiation of this supercell was largely attributed to persistent low level convergence and strong instability in the vicinity of a weak surface low pressure center. Around the time of the tennis ball size hail south of Logan, the mesoscale environment featured 35 knots of 0-6 kilometer vertical wind shear and at least 2000 J/kg mixed-layer CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 2, 5:49 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 2, 5:49 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT WED MAY 2 2012

.AVIATION...00Z KGRI TAF. THE PRIMARY AVIATION CONCERN WILL
CONTINUE TO CENTER AROUND THUNDERSTORM CHANCES LATE THIS EVENING
INTO THE EARLY MORNING HOURS. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND EXPAND ACROSS SOUTH CENTRAL NEBRASKA AS THE LOW LEVEL
JET INCREASES IN STRENGTH AFTER SUNSET. A FEW OF THESE
THUNDERSTORMS MAY IMPACT THE KGRI AREA. THE WIND WILL GENERALLY BE
LIGHT AT KGRI WHEN THUNDERSTORMS ARE NOT ONGOING...BUT COULD
BECOME VERY GUSTY AND EVEN SEVERE SHOULD ONE OF THE STRONGER
STORMS MOVE ACROSS KGRI.

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT WED MAY 2 2012/

SHORT TERM...THROUGH 00Z FRIDAY. MORNING UPPER AIR ANALYSIS INDICATES
QUASI-ZONAL MID AND UPPER LEVEL FLOW ACROSS MUCH OF THE CENTRAL
CONUS...WITH A MID LEVEL SHORTWAVE TROUGH NOTED OVER THE
NORTHWESTERN CONUS. MID AND UPPER LEVEL JET ENERGY REMAINS
RELEGATED TO THE WEST/NORTHWESTERN CONUS...WITH TROPOSPHERIC FLOW
REMAINING FAIRLY LIGHT OVER OUR AREA. WATER VAPOR IMAGERY
INDICATES A PLUME OF MID LEVEL MOISTURE ADVANCING FROM THE PACIFIC
INTO THE SOUTHWESTERN CONUS...ONWARD INTO THE MIDDLE ROCKY
MOUNTAIN RANGE AS WELL AS PORTIONS OF THE CENTRAL AND NORTHERN
PLAINS. EARLY AFTERNOON SURFACE ANALYSIS SHOWS AN AREA OF LOW
PRESSURE OVER SOUTHWESTERN KANSAS...WITH A WARM FRONT EXTENDING
NORTHEASTWARD FROM THE LOW INTO PORTIONS OF NORTH CENTRAL KANSAS
AS WELL AS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NEBRASKA. AS OF
18Z THIS WARM FRONT WAS NOTED EXTENDING FROM NEAR KHYS...TO NEAR
KK82...TO NEAR KJYR AND KOLU. EARLY AFTERNOON TEMPERATURES ARE
GENERALLY IN THE UPPER 70S AND LOWER 80S ACROSS THE CWA...WITH DEW
POINTS RANGING FROM THE MID 40S AT KLXN...TO THE UPPER 50S THROUGH
THE TRI-CITIES...TO THE MID AND UPPER 60S ACROSS OUR SOUTHEAST
WHERE THE SURFACE WARM FRONT HAS ALREADY CLEARED. EARLY AFTERNOON
VISIBLE SATELLITE IMAGERY SHOWS MOSTLY CLEAR SKIES ACROSS OUR
NORTHWESTERN CWA...WITH THE INCREASED LOW LEVEL MOISTURE VALUES
HELPING PROMOTE INCREASED INSTABILITY AND A RESULTANT EXPANSIVE CU
FIELD.

FOR THE REST OF THIS AFTERNOON AND EARLY THIS EVENING...CONFIDENCE
IS LOW REGARDING CONVECTIVE DEVELOPMENT ACROSS OUR AREA AS FORECAST
PROXIMITY SOUNDINGS FROM THE NAM AND OPERATIONAL GFS SUGGEST
CONVECTIVE INHIBITION SHOULD HOLD FOR THE MOST PART. THAT BEING
SAID...FORECAST PROXIMITY SOUNDINGS FROM THE NAM DO SUGGEST CIN WILL
DECREASE TO ALMOST NOTHING ACROSS OUR EXTREME SOUTHEAST BY 00Z THIS
EVENING...AND WITH THE LOW LEVEL BAROCLINIC ZONE MEANDERING ACROSS
THE AREA THUS PROMOTING LOW LEVEL CONVERGENCE AND RESULTANT
FORCING...FELT IT PRUDENT TO GO WITH A SLIGHT CHANCE POP ACROSS THE
ENTIRE CWA LATE THIS AFTERNOON THROUGH THIS EVENING. THE NAM AND
OPERATIONAL GFS SUGGEST 0-1KM MLCAPE VALUES OF 2000-3500J/KG WILL BE
OBSERVED ACROSS OUR CWA LATE THIS AFTERNOON AND EVENING...WITH THE
GREATEST INSTABILITY LOCATED ACROSS OUR SOUTHEAST WITHIN THE LOW
LEVEL MOISTURE PLUME. WITH MID AND UPPER LEVEL JET ENERGY REMAINING
RELEGATED TO THE WEST/NORTHWEST OF OUR AREA...DEEP LAYER BULK SHEAR IS
NOT OVERLY IMPRESSIVE...BUT GUIDANCE DOES SUGGEST DEEP LAYER BULK
SHEAR VALUES NEAR 30KTS WILL STILL BE POSSIBLE THUS PRESENTING THE
POSSIBILITY FOR ROTATING UPDRAFTS. ALL THAT BEING SAID...SHOULD
CONVECTIVE INITIATION BE REALIZED LATE THIS AFTERNOON OR EARLY THIS
EVENING...SEVERE WEATHER WILL MOST LIKELY BE OBSERVED WITH LARGE
HAIL BEING THE PRIMARY THREAT...AND ISOLATED THUNDERSTORM WIND GUSTS
ALSO POSSIBLE ALONG OUTFLOW. FINALLY...0-1KM SRH IS NOT OVERLY
IMPRESSIVE...WITH THE NAM AND OPERATIONAL GFS SUGGESTING VALUES
SOMEWHERE AROUND 100 M^2/S^2 ACROSS OUR AREA AT 00Z...BUT WITH
LOCALLY ENHANCED LOW LEVEL HORIZONTAL VORTICITY EXISTING IN THE
VICINITY OF LOW LEVEL BAROCLINIC ZONE...ISOLATED TORNADOES ALSO
CANNOT BE RULED OUT.

ATTENTION THEN TURNS TO THE SEVERE POTENTIAL OVERNIGHT TONIGHT. THE
NAM...OPERATIONAL GFS...EC...SREF-MEAN AND HRRR ALL SUGGEST
AFTERNOON AND EVENING HIGH PLAINS CONVECTION WILL MORPH INTO A MCS
AND PUSH EAST INTO PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS. AS THE MCS PUSHES EAST IT SHOULD BEGIN INTERACTING
WITH A 40-50KT LOW LEVEL JET WHICH SHOULD HELP SUSTAIN THE MCS IF
NOT HELP IT INTENSIFY THROUGH INCREASED LOW LEVEL MOISTURE FLUX.
GIVEN ALL THIS...A WIDESPREAD SEVERE STRAIGHT LINE WIND EVENT
SOMEWHERE ACROSS OUR CWA IS APPEARING MORE AND MORE LIKELY OVERNIGHT
TONIGHT. AS IS USUALLY THE CASE...EXACT DETAILS REGARDING PLACEMENT AND
TRACK OF THIS MCS WILL NOT LIKELY BE KNOWN UNTIL LATER THIS
EVENING...BUT GIVEN THE LATEST DATA WILL GO AHEAD AND HIGHLIGHT MOST
ALL OF THE CWA FOR SEVERE OVERNIGHT TONIGHT...WITH STRAIGHT LINE
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. ONE ADDITIONAL
NOTE...THE AFOREMENTIONED MID LEVEL MOISTURE PLUME NOTED ON WATER
VAPOR IMAGERY SHOULD PUSH OVERHEAD TONIGHT THUS HELPING TO INCREASE
PRECIPITABLE WATER VALUES. THESE INCREASING MID LEVEL MOISTURE
VALUES...ALONG WITH THE STRONG CONVECTION CURRENTLY FORECAST...WILL
HAVE THE CAPABILITY TO PROMOTE HEAVY RAINFALL AND PERHAPS LOCALIZED
FLASH FLOODING.

PRECIPITATION CHANCES FOR THURSDAY REMAIN UNCERTAIN AT THIS
POINT...ESPECIALLY WITH THE POTENTIAL FOR A SIGNIFICANT MESO-HIGH
SETTING UP OVER THE AREA DUE TO OVERNIGHT RAIN. ASSUMING THE MESO-HIGH
CAN FULLY DISSIPATE BY MID TO LATE AFTERNOON...AND ASSUMING THERE
IS ENOUGH OMEGA WITH ONE OF THE MANY MID LEVEL PERTURBATIONS WHICH
WILL BE PUSHING OVER THE AREA ALONG THE APPROACHING MID LEVEL JET
AXIS...THURSDAY AFTERNOON 0-1KM MLCAPE VALUES ON THE ORDER OF
1000-2500J/KG COULD CERTAINLY PROMOTE A SEVERE HAIL THREAT. AT
THIS TIME IT APPEARS THE BEST POTENTIAL FOR OBSERVING SEVERE
WEATHER ON THURSDAY WILL BE RELEGATED TO OUR EAST WITHIN THE
BETTER LOW LEVEL MOISTURE...AND WILL GO AHEAD AND HIGHLIGHT OUR
EAST FOR SEVERE WEATHER ON THURSDAY AS A RESULT.

LONG TERM...STARTING WITH THE MID-TERM THURSDAY EVENING THROUGH
SATURDAY PERIOD...THE RISK OF THUNDERSTORMS...OR LACK
THEREOF...CONTINUES TO BE THE ULTIMATE DILEMMA DURING THESE 48
HOURS AND CONFIDENCE IN THE DETAILS CONTINUES TO RUN BELOW
AVERAGE. ALOFT...A BLEND OF SOLUTIONS FROM THE 12Z NAM/GFS AND 00Z
ECMWF CONTINUE TO ADVERTISE A RATHER PERSISTENT PATTERN...AS
MODESTLY STRONG...BROAD WEST-SOUTHWEST FLOW REMAINS IN
PLACE...DOWNSTREAM FROM A LARGER SCALE SHORTWAVE TROUGH THAT
CARVES OUT ACROSS THE PACIFIC NORTHWEST/NORTHERN ROCKIES. THE
PRIMARY 300MB JET AXIS WILL THUS REMAIN OFF TO THE NORTH AND WEST
OF THE REGION. HOWEVER...CONSIDERABLE CONVECTIVE INSTABILITY WILL
REMAIN FIRMLY IN PLACE IN OR NEAR THE CWA...AS A QUASI-STATIONARY
FRONT WAVERS BACK AND FORTH ACROSS THE GENERAL REGION. BEFORE
CONTINUING...WILL AGAIN STATE THAT CONFIDENCE IN THE DETAILS IS
LOW REGARDING POPS/THUNDER/SEVERE CHANCES...WITH A BIT HIGHER
CONFIDENCE IN TEMPS. HOWEVER...WAS NO LONGER WILLING TO LEAVE THE
FRIDAY THROUGH SATURDAY TIME FRAME COMPLETELY VOID OF ANY
THUNDERSTORM MENTION.

STARTING WITH THURSDAY EVENING/NIGHT...DECIDED TO BLANKET A GENERIC
20 PERCENT CHANCE OF STORMS CWA-WIDE...AS JUST CANNOT GUARANTEE A
STORM-FREE NIGHT ANYWHERE. DETERMINISTIC MODELS ARE ALL OVER THE
PLACE ON QPF PLACEMENT...WITH THE ECWMF ROLLING STORMS IN FROM THE
WEST MAINLY IN THE EVENING...WHILE THE NAM/GFS AFFECT AT LEAST
SOUTHWEST PORTIONS OF THE AREA MAINLY AFTER 06Z. LEANING ON THE 12Z
NAM...ONLY A MODEST LOW LEVEL JET IS PRESENT OVERNIGHT...BUT WITH
SUBTLE SHORTWAVES MOVING THROUGH AND HEALTHY ELEVATED MUCAPE IN
EXCESS OF 2500 J/KG HANGING OUT ACROSS MOST OF THE CWA THROUGH THE
NIGHT...JUST FEEL BETTER HAVING A TOKEN 20 PERCENT CHANCE
EVERYWHERE. HOWEVER...IT IS LIKELY THAT MOST OF THE AREA WILL IN
FACT REMAIN STORM FREE...WITH THE MOST LIKELY SCENARIO FOR POSSIBLE
CONVECTION BEING HIGH PLAINS ACTIVITY DRIFTING IN FROM THE WEST. AS
FOR SEVERE CHANCES THURSDAY NIGHT...DEEP LAYER SHEAR IS NOT ALL THAT
STRONG...20-30 KNOTS AT MOST...BUT OBVIOUSLY WITH HIGH CAPE LEVELS
HANGING AROUND CANNOT RULE OUT AT LEAST MARGINALLY SEVERE HAIL AND
WIND. AS FOR LOW TEMPS...NUDGED UP SLIGHTLY FROM PREVIOUS
FORECAST...WITH MOST OF SOUTHEAST 1/2 OF CWA HOLDING UP IN THE
LOW-MID 60S.

FOR FRIDAY...MUCH OF THE SAME...AS FORCING ALOFT REMAINS
SUBTLE...BUT INSTABILITY REMAINS HIGH WITH AFTERNOON MLCAPE VALUES
AGAIN BUILDING TO AROUND 3000 J/KG OR HIGHER PER THE NAM...ALTHOUGH
THIS MODEL MAY BE OVERDOING DEWPOINTS AND RESULTANT CAPE A BIT.
ALTHOUGH ODDS ARE REASONABLY HIGH THAT MOST OF THE AREA WILL REMAIN
STORM FREE...OPTED TO INTRODUCE A SLIGHT 20 POP ACROSS SEVERAL
COUNTIES NORTH OF I-80...AS HINTED AT BY THE 12Z GFS AND TO A LESSER
EXTENT THE 12Z NAM. AGAIN...ANYTHING THAT HAPPENS TO FIRE IN THIS
AREA BEFORE DARK COULD POTENTIALLY BE SEVERE. TEMP WISE...ASSUMING
THAT SOUTHERLY BREEZES ARE PRESENT AND CLOUDS ARE NOT
WIDESPREAD...THIS HAS THE POTENTIAL TO BE A RATHER WARM DAY.
ALTHOUGH STILL NOT AIMING QUITE AS HIGH AS THE NAM SUGGESTS...NUDGED
UP A FEW DEGREES...NOW PUTTING MOST OF THE CWA IN THE 87-90 RANGE.

FRIDAY NIGHT...INTRODUCED MORE SLIGHT THUNDERSTORM CHANCES MAINLY
NORTH OF I-80 IN CLOSEST PROXIMITY TO TRACK OF SUBTLE
SHORTWAVES...AND IN THE PRESENCE OF CONTINUED HEALTHY ELEVATED
INSTABILITY. FOR THE DAYTIME HOURS SATURDAY...JUST CONTINUED WITH
MORE OF THE SAME...KEEPING THE SAME AREAS NORTH OF INTERSTATE 80 IN
A SLIGHT CHANCE OF STORMS...BUT WITH BETTER FOCUS LIKELY TARGETING
AREAS JUST TO THE NORTH. BY THIS TIME...THE PRIMARY MID LEVEL TROUGH
TO THE WEST WILL BE CENTERED ROUGHLY ALONG A MT-UT AXIS...BUT STILL
WELL TO THE WEST. TEMP WISE SATURDAY...KEPT SUMMER-LIKE READINGS
GOING AND EVEN NUDGED UP A FEW DEGREES FROM PREVIOUS PER MODEL
CONSENSUS...WITH MID-UPPER 80S MOST AREAS...AND SOME LOW 90S MOST
FAVORED IN KS ZONES.

FOCUSING NOW ON THE LONGER TERM PERIODS SATURDAY NIGHT THROUGH
NEXT WEDNESDAY: IN SHORT...EACH AND EVERY PERIOD FEATURES AT LEAST
20-30 PERCENT RAIN CHANCES FOR NOW...ALTHOUGH WILL STATE THE OBVIOUS
THAT SOME OF THESE PERIODS WILL LIKELY END UP BEING DRY...WITH
PLENTY OF TWEAKING LIKELY OVER THE NEXT SEVERAL DAYS. LOOKING AT THE
BIG PICTURE AND LEANING TOWARD A BLEND OF THE 12Z ECMWF/GFS...THERE
IS ACTUALLY REASONABLY HIGH AGREEMENT THAT ON SATURDAY NIGHT AND
SUNDAY NIGHT A FAIRLY WELL DEFINED SURFACE COLD FRONT WILL CROSS THE
AREA...DRIVEN SOUTHWARD IN RESPONSE TO THE AFOREMENTIONED MID LEVEL
SHORTWAVE TROUGH RIDING UP ACROSS THE NORTHERN PLAINS INTO SOUTH
CENTRAL CANADA. AS A RESULT OF THIS FRONTAL PASSAGE...THE HIGHEST
POPS IN THE EXTENDED PERIOD...40S-50S PERCENTS ACROSS MAINLY NEB
ZONES FOR NOW...ARE FOCUSED ON SATURDAY NIGHT. ALTHOUGH DEEP LAYER
WIND SHEAR DOES NOT LOOK OVERLY IMPRESSIVE WITH THIS FRONTAL
PASSAGE...THE GFS HAS MUCAPE VALUES OF AT LEAST 2000-3000 J/KG IN
PLACE DURING THIS TIME FRAME...SO CERTAINLY A SLIGHT RISK OF SEVERE
NOT OUT OF THE QUESTION. IN THE WAKE OF THIS BOUNDARY...TEMPS SUNDAY
ARE CURRENTLY FORECAST ABOUT 10 DEGREES COOLER THAN
SATURDAY...RANGING FROM LOW 70S NORTHWEST TO LOW 80S SOUTHEAST.
BEYOND SUNDAY...THE CURRENTLY ADVERTISED POPS WOULD SEEM TO COME
MORE AND MORE UNDER QUESTION...BUT WILL STICK WITH THEM PER NOW
ACCORDING TO THE ALLBLEND CONSENSUS INITIALIZATION. THE BASIC STORY
INVOLVES A GRADUAL CARVING OUT OF A MID LEVEL TROUGH ACROSS THE
NORTH CENTRAL CONUS...RESULTING IN A NOTICEABLY COOLER TEMP REGIME
THAN THE CURRENT PATTERN. NUDGED DOWN HIGHS SLIGHTLY FOR MONDAY WITH
UPPER 60S-LOW 70S...WHILE TUESDAY CONTINUES TO LOOK LIKE THE COOLEST
DAY OF THE PERIOD WITH HIGHS ONLY MID-UPPER 60S ALL AREAS AND MAYBE
A REBOUND TO NEAR 70 WEDNESDAY. EVEN IF RAIN WERE TO MATERIALIZE
DURING THE MONDAY NIGHT-WEDNESDAY TIME FRAME...HAVE DROPPED THUNDER
MENTION IN THE FORECAST IN FAVOR OF PLAIN SHOWERS...AS MUCAPE PROGS
FROM BOTH THE ECMWF/GFS ADVERTISE VERY LIMITED IF ANY CONVECTIVE
INSTABILITY. IN CLOSING...WANT TO REITERATE THAT ALTHOUGH POPS IN
THE SAT NIGHT-SUNDAY TIME FRAME LOOK QUITE WARRANTED...WOULD EXPECT
TO SEE AN EVENTUAL TRIMMING OF SOME OF THE RAIN CHANCES DURING THE
SUNDAY NIGHT-WEDNESDAY TIME FRAME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 2, 6:40 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
740 PM CDT WED MAY 2 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
740 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS
EVENING...ESPECIALLY BY LATE EVENING INTO THE EARLY MORNING HOURS.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINFALL WILL ALSO BE
POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS...WHICH MAY
RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY AFTERNOON THROUGH EARLY THURSDAY EVENING. SOME OF THE
STORMS EAST OF HIGHWAY 281 COULD REACH SEVERE LIMITS THURSDAY
AFTERNOON AND EARLY THURSDAY EVENING...WITH HAIL TO THE SIZE OF
QUARTERS AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE
PRIMARY HAZARDS.

FROM THURSDAY NIGHT THROUGH MONDAY...VARIOUS CHANCES FOR
THUNDERSTORMS CONTINUE WITHIN THE OUTLOOK AREA. DURING THE THURSDAY
NIGHT THROUGH SATURDAY TIME FRAME...THE COVERAGE OF STORMS IS LIKELY
TO BE RATHER LIMITED...AND MAINLY TARGET AREAS NORTH OF INTERSTATE
80 IN NEBRASKA. A POTENTIALLY MORE WIDESPREAD COVERAGE OF STORMS
WOULD FAVOR THE SATURDAY NIGHT INTO SUNDAY TIME FRAME AS A COLD FRONT
CROSSES THE REGION. AS FOR SEVERE WEATHER CHANCES...ALTHOUGH THERE
DOES NOT APPEAR TO BE A PARTICULARLY SIGNIFICANT THREAT FOR SEVERE
STORMS BETWEEN THURSDAY EVENING AND MONDAY...AT LEAST A FEW SEVERE
STORMS CANNOT BE RULED OUT ON A PERIODIC BASIS WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING...OBSERVERS ARE ALSO
ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, May 2, 6:21 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT WED MAY 2 2012

NEZ047-062-030045-
HALL NE-HOWARD NE-
721 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD AND EXTREME
NORTHERN HALL COUNTIES UNTIL 745 PM CDT...

AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DANNEBROG...OR 15 MILES NORTHWEST OF GRAND
ISLAND...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DANNEBROG...
  ST. LIBORY...
  ST. PAUL...
  ELBA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4121 9829 4117 9828 4111 9830 4103 9845
      4103 9870 4129 9857
TIME...MOT...LOC 0022Z 207DEG 13KT 4109 9857

WESELY
Local storm report, May 2, 6:49 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
749 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 W ST. PAUL            41.21N 98.48W
05/02/2012  E1.00 INCH       HOWARD             NE   PUBLIC

&&

DOXEY
Local storm report, May 2, 6:51 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
751 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             8 SW BELGRADE           41.39N 98.18W
05/02/2012  E1.50 INCH       NANCE              NE   STORM CHASER

&&

DOXEY
Local storm report, May 2, 6:52 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             DANNEBROG               41.12N 98.55W
05/02/2012  E0.75 INCH       HOWARD             NE   FIRE DEPT/RESCUE

            HEAVY RAIN

&&

DOXEY
Local storm report, May 2, 7:08 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             7 SW BELGRADE           41.40N 98.16W
05/02/2012  M1.75 INCH       NANCE              NE   LAW ENFORCEMENT

&&

DOXEY
Local storm report, May 2, 7:10 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             6 W FULLERTON           41.36N 98.09W
05/02/2012  M1.00 INCH       NANCE              NE   STORM CHASER

&&

DOXEY

The radar

The Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
May 2, 7:21 PM CST
Where
Phillips County, 5 mi S of Logan
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
39.598, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376309.